Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 506, NWS Jackson, MS

June 17, 2003Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 17, 2003, 1:28 PM CDT for Holmes County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 1:28 PM CDT (18:28 UTC)
Expired
Jun 17, 2003, 1:55 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Holmes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS54 KJAN 171828
SVRJAN
MSC051-171855-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
127 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 155 PM CDT

* AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF TCHULA...OR ABOUT 16 MILES
  EAST OF BELZONI...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR TCHULA AT 130 PM CDT
  BE NEAR CRUGER AT 155 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3338 9026 3315 9007 3305 9022 3313 9033

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 AM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 17, 3:00 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT TUE JUN 17 2003

MAIN ISSUES THIS FORECAST PACKAGE WILL CONTINUE TO BE POSSIBILITY OF
HEAVY RAINFALL.

UPPER DIVERGENCE PATTERN EVIDENT ON SATELLITE THIS MORNING AS WATER
VAPOR SHOWS MOISTURE PLUME LIFTING INLAND FROM THE GULF. WILL LEAN
TOWARD THE GFS SOLUTION FOR TODAY SINCE IT SEEMS TO HAVE A BETTER
HANDLE ON THE SHORTWAVE APPROACHING FROM THE TX COAST THIS MORNING.
CONSIDERED FLOOD WATCH FOR TODAY...ESPECIALLY IN AREA OF BEST
SURFACE FORCING NEAR BOUNDARY...BUT WILL HOLD OFF FOR NOW DUE TO
BREAK IN PRECIP MONDAY. STORM MOTION WILL AGAIN BE RELATIVELY SLOW
TODAY SO WILL ADD PERIODS OF HEAVY RAINFALL TO THE FORECAST.

GFS SOLUTION FOR TONIGHT LOOKS INTERESTING WITH SUGGESTION OF MCS
DEVELOPMENT LATE. ETA ALSO SHOWS PRETTY GOOD PRECIP SCENARIO AS IT
DRAGS VORT LOBE NWD INTO THE FORECAST AREA AND MAINTAINS 250 MB
DIVERGENCE MAX OVERNIGHT. WILL UP POPS INTO LIKELY CATEGORY FOR
TONIGHT AND LEAVE LIKELY POPS IN FOR WED...ESPECIALLY FOR EARLY IN
THE DAY.

NORTHERN STREAM FLOW AMPLIFIES WED...FINALLY DRAGGING UPPER TROUGH
EWD BY THU. IF MODELS ARE CORRECT THIS WOULD MEAN DECREASE IN MEAN
MOISTURE AND DIMINISHING UPPER LEVEL DIVERGENCE. HOWEVER LOW LEVEL
MOISTURE TO CONTINUE AND SURFACE BOUNDARY HANGING AROUND SO WILL
KEEP CHANCE OF CONVECTION THROUGH EXTENDED.

PRELIM NUMBERS:
JAN 86/70/86/70 7663
MEI 87/70/86/70 7673

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 17, 6:05 AM CDT, 7 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
605 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH TONIGHT. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE
THE MAIN RISKS.

SEVERAL DISTURBANCES WILL DEVELOP ALONG A STATIONARY FRONT JUST
WEST OF THE AREA AND MOVE INTO A VERY MOIST AND UNSTABLE
ATMOSPHERE. NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY AND CONTINUE THROUGH TONIGHT. A FEW STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND VERY HEAVY
RAINFALL.

...FLOODING...
FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WILL DEVELOP ACROSS THE REGION. THE GROUNDS REMAIN SATURATED FROM
PREVIOUS EVENTS AND ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE
THE SITUATION. OCCASIONAL DOWNPOURS MAY CAUSE MINOR FLOODING OF
LOW LYING AREAS SUCH AS ROADWAYS...SMALL CREEKS AND STREAMS.
SEVERAL RIVERS ARE NEAR BANKFULL AND MORE RAINFALL MAY CAUSE
MINOR FLOODING ALONG AND NEAR RIVERS.

AREAS ALONG AND WEST OF INTERSTATE 55 WILL RECEIVE THE HEAVIEST
RAIN EARLY TODAY...WITH ACTIVITY SHIFTING EAST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
A STATIONARY FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM ARE
EXPECTED TO REMAIN WEST OF THE AREA THROUGH MID WEEK. AN ABUNDANT
AMOUNT OF GULF MOISTURE WILL CONTINUE FLOWING INTO THE REGION
AHEAD OF THIS SYSTEM.

VERY HEAVY RAINFALL CAN BE EXPECTED WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP. SOILS WILL REMAIN SATURATED FROM
PREVIOUS EVENTS...ANY ADDITIONAL RAINFALL MAY RUNOFF AND CAUSE
FLOODING AND FLASH FLOODING AROUND THE ENTIRE AREA.

THE LOCATION AND INTENSITY OF THE HEAVIEST RAINFALL REMAINS
UNCERTAIN. CONTINUE TO MONITOR FORECASTS AND STATEMENTS ON THIS
POTENTIAL FLOODING EVENT FOR THE LATEST INFORMATION.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:34 PM CDTFlash Flood WarningJANGrenada2 hr
Jun 17, 1:52 PM CDTFlash Flood WarningJANHolmes2 hr
Jun 17, 2:40 PM CDTFlash Flood WarningJANBolivar, Washington2 hr
Jun 17, 3:49 PM CDTFlash Flood WarningJANSunflower3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.